Alert archive / South Carolina / Flash Flood Warnings in 2011
Flash Flood Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 11, 2011, 10:52 PM EDT for Richland County, South Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2011, 10:52 PM EDT (02:52 UTC)
- Expired
- Aug 12, 2011, 12:15 AM EDT
- In force
- 83 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Richland County, SC
The radar
The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758 WGUS52 KCAE 120252 FFWCAE SCC079-120415- /O.NEW.KCAE.FF.W.0007.110812T0252Z-110812T0415Z/ /00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1052 PM EDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WARNING FOR EXCESSIVE RAIN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA... THIS INCLUDES THE CITIES OF...FOREST ACRES...COLUMBIA... * UNTIL 1215 AM EDT * AT 1052 PM EDT...ADDITIONAL EXCESSIVE RAIN WILL CAUSE FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE COLUMBIA...FOREST ACRES...FORT JACKSON AND FIVE POINTS LAT...LON 3402 8105 3399 8105 3399 8102 3401 8101 $$
1 follow-up statement
625 WGUS72 KCAE 120355 FFSCAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1155 PM EDT THU AUG 11 2011 SCC079-120415- /O.CON.KCAE.FF.W.0007.000000T0000Z-110812T0415Z/ /00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RICHLAND SC- 1155 PM EDT THU AUG 11 2011 ...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL 1215 AM EDT FOR RICHLAND COUNTY... AT 1150 PM EDT...HEAVY RAIN CONTINUES IN THE COLUMBIA AREA. THE AUTOMATED RAIN GAGE AT USC REPORTED 2.28 INCHES OF RAIN IN JUST OVER ONE HOUR. THE ROCKY BRANCH AT PICKENS STREET WENT TO 7.0 FEET AND THE ROCKY BRANCH AT WHALEY AND MAIN STREETS WENT TO 8.12 FEET. FLOOD STAGE IS 7.2 FEET AT BOTH LOCATIONS. LOCATIONS IMPACTED INCLUDE COLUMBIA AND FIVE POINTS LAT...LON 3402 8105 3401 8101 3399 8102 3399 8105 REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. $$ TTH/LCV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:29 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 11, 10:29 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1029 PM EDT THU AUG 11 2011 .SYNOPSIS... A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY. && .NEAR TERM /TONIGHT/... ONE MID-LEVEL SHORTWAVE CURRENTLY MOVING THROUGH AND EAST OF THE CWA THIS EVENING. SECONDARY SHORTWAVE MOVING THROUGH CENTRAL GA. THIS SECOND WAVE MAY BRING YET ANOTHER SLIGHT CHANCE FOR RAINFALL LATE TONIGHT. OVERNIGHT LOWS IN THE LOWER 70S. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID- LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR THURSDAY. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... AFTERNOON CONVECTION HAS SHIFTED MAINLY NORTH OF THE TERMINALS AND SHOULD NOT BE MUCH OF A FACTOR DURING THIS FORECAST PERIOD. GENERALLY VFR CONDITIONS ARE EXPECTED...EXCEPT FOR POSSIBLE MVFR VSBYS AT AGS/OGB IN MORNING FOG. WINDS OVERNIGHT SHOULD BE LIGHT AND VARIABLE...THEN PICK UP ON FRIDAY AFTER 15Z OR SO FROM THE EAST AROUND 5 TO 10 MPH. POSSIBLE AFTERNOON ISOLATED CONVECTION ON FRIDAY BUT LOW CONFIDENCE IN PLACEMENT AND TIMING. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT THU AUG 11 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 620 AM EDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 7:48 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 NW ELGIN 34.20N 80.85W
08/11/2011 KERSHAW SC LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS TEE PEE TRAIL RD.
&&
HCSpecial weather statement, Aug 11, 7:59 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT THU AUG 11 2011
SCZ028-029-031-038-120100-
CLARENDON-LEE-RICHLAND-SUMTER-
759 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE...RICHLAND...
SUMTER AND CLARENDON COUNTIES THROUGH 900 PM EDT...
AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE TO 8
MILES NORTHWEST OF PINEWOOD...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3396 7993 3394 7997 3393 7996 3360 8025
3376 8065 3377 8066 3378 8072 3432 8028
3426 8012 3420 8011 3416 8015 3409 8008
3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2359Z 296DEG 17KT 3421 8024 3382 8055
HCLocal storm report, Aug 11, 8:01 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 2 NNW CHERRYVALE 33.97N 80.48W
08/11/2011 M52 MPH SUMTER SC ASOS
52 MPH WIND GUST AT SHAW AIR FORCE BASE
&&
HCLocal storm report, Aug 11, 8:23 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 NNE ELGIN 34.18N 80.78W
08/11/2011 KERSHAW SC PUBLIC
WIDESPREAD STRUCTURAL DAMAGE. OUTSTORAGE
BLDGS BLOWN APART, ROOF DAMAGE ON HOUSE AND
FRONT PORCH MOVED.
&&
HCLocal storm report, Aug 11, 8:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 7 ESE WHITMIRE 34.46N 81.50W
08/11/2011 NEWBERRY SC 911 CALL CENTER
SEVERAL TREES DOWN ON MAYBINTON RD. TIME
ESTIMATED BY RADAR.
&&
HCLocal storm report, Aug 11, 9:48 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
08/11/2011 RICHLAND SC 911 CALL CENTER
WATER OVER THE ROADWAY AT WHALEY AND MAIN
STREETS
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 44 min |
| Aug 11, 8:19 PM EDT | Flash Flood Warning | CAE | Richland | 105 min |
| Aug 12, 12:19 AM EDT | Flash Flood Warning | CAE | Richland | 97 min |
| Aug 12, 12:29 PM EDT | Special Weather Statement | CAE | Chesterfield, Clarendon, Kershaw, Lee, Sumter | 61 min |
| Aug 12, 12:48 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 3 hr |
| Aug 12, 3:32 PM EDT | Areal Flood Advisory | CAE | Aiken | 58 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| Aug 12, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| Aug 12, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 38 min |
Nearby
Flash Flood Warnings in South Carolina, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.